Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165



A geometric proof of the Feigin-Frenkel theorem

Author: Sam Raskin
Journal: Represent. Theory 16 (2012), 489-512
MSC (2010): Primary 17B65, 81R10, 14D24
Published electronically: September 20, 2012
Previous version: Original version posted September 20, 2012
MathSciNet review: 2972556
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We reprove the theorem of Feigin and Frenkel relating the center of the critical level enveloping algebra of the Kac-Moody algebra for a semisimple Lie algebra to opers (which are certain de Rham local systems with extra structure) for the Langlands dual group. Our proof incorporates a construction of Beilinson and Drinfeld relating the Feigin-Frenkel isomorphism to (more classical) Langlands duality through the geometric Satake theorem.

References [Enhancements On Off] (What's this?)

  • [B] A. Beilinson, ``Remarks on topological algebras.'' Mosc. Math. J. 8 (2008), no. 1, 1-20, 183. MR 2422264 (2010a:17040)
  • [BD1] A. Beilinson and V. Drinfeld, ``Quantization of Hitchin's integrable system and Hecke eigensheaves.'' Available at:
  • [BD2] A. Beilinson and V. Drinfeld, ``Chiral algebras.'' American Mathematical Society Colloquium Publications, 51. American Mathematical Society, Providence, RI, 2004. MR 2058353 (2005d:17007)
  • [BF] E. Frenkel and D. Ben-Zvi, ``Vertex algebras and algebraic curves.'' Second edition. Mathematical Surveys and Monographs, 88. American Mathematical Society, Providence, RI, 2004. MR 2082709 (2005d:17035)
  • [D] V. Drinfeld, ``Commutative subrings of certain noncommutative rings.'' Funkcional. Anal. i Prilozen. 11 (1977), no. 1, 11-14, 96. MR 0476732 (57:16290)
  • [DS] V. Drinfeld and V. Sokolov, ``Lie algebras and equations of Korteweg-de Vries type.'' Current problems in mathematics, Vol. 24, 81-180, Itogi Nauki i Tekhniki, Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1984. MR 760998 (86h:58071)
  • [EF] D. Eisenbud and E. Frenkel, Appendix to ``Jet schemes of locally complete intersection canonical singularities'' by Mircea Mustata. Inventiones Mathematicae. 145 (2001), no. 3, 397-424. MR 1856396 (2002f:14005)
  • [F] E. Frenkel, ``Wakimoto modules, opers and the center at the critical level.'' Adv. Math. 195 (2005), no. 2, 297-404. MR 2146349 (2006d:17018)
  • [FF] B. Feigin and E. Frenkel, ``Affine Kac-Moody algebras at the critical level and Gel$ '$fand-Dikii algebras.'' Infinite analysis (Kyoto, 1991), 197-215, Adv. Ser. Math. Phys., 16, World Sci. Publ., River Edge, NJ, 1992. MR 1187549 (93j:17049)
  • [FG] E. Frenkel and D. Gaitsgory, ``D-modules on the affine Grassmannian and representations of affine Kac-Moody algebras.'' Duke Math. J. 125 (2004), no. 2, 279-327. MR 2096675 (2005h:17040)
  • [FG2] E. Frenkel and D. Gaitsgory, ``Local geometric Langlands correspondence and affine Kac-Moody algebras.'' Algebraic geometry and number theory, 69-260, Progr. Math., 253, Birkhäuser Boston, Boston, MA, 2006. MR 2263193 (2008e:17023)
  • [FG3] E. Frenkel and D. Gaitsgory, ``Fusion and convolution: applications to affine Kac-Moody algebras at the critical level.'' Pure Appl. Math. Q. 2 (2006), no. 4, part 2, 1255-1312. MR 2282421 (2008d:17036)
  • [FG4] E. Frenkel and D. Gaitsgory, ``Geometric realizations of Wakimoto modules at the critical level.'' Duke Math. J. 143 (2008), no. 1, 117-203. MR 2414746 (2009d:17034)
  • [FGT] S. Fishel, I. Grojnowski and C. Teleman, ``The strong Macdonald conjecture and Hodge theory on the loop Grassmannian.'' Ann. of Math. (2) 168 (2008), no. 1, 175-220. MR 2415401 (2009e:22028)
  • [FT] E. Frenkel and C. Teleman, ``Self-extensions of Verma modules and differential forms on opers.'' Compos. Math. 142 (2006), no. 2, 477-500. MR 2218907 (2007c:17030)
  • [GH] R. Gilmer and W. Heinzer, ``The Noetherian property for quotient rings of infinite polynomial rings.'' Proc. Amer. Math. Soc. 76 (1979), no. 1, 1-7. MR 534377 (80h:13010)
  • [K] B. Kostant, ``On Whittaker vectors and representation theory.'' Invent. Math. 48 (1978), no. 2, 101-184. MR 507800 (80b:22020)
  • [L1] J. Lurie, ``Higher topos theory.'' Annals of Mathematics Studies, 170. Princeton University Press, Princeton, NJ, 2009. MR 2522659 (2010j:18001)
  • [L2] J. Lurie, ``Higher algebra.'' Available at:
  • [MV] I. Mirkovic and K. Vilonen, ``Geometric Langlands duality and representations of algebraic groups over commutative rings.'' Ann. of Math. (2) 166 (2007), no. 1, 95-143. MR 2342692 (2008m:22027)

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2010): 17B65, 81R10, 14D24

Retrieve articles in all journals with MSC (2010): 17B65, 81R10, 14D24

Additional Information

Sam Raskin
Affiliation: Department of Mathematics, Harvard University, 1 Oxford Street, Cambridge, Massachusetts 02138

Received by editor(s): June 12, 2011
Received by editor(s) in revised form: August 21, 2011, and January 3, 2012
Published electronically: September 20, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society